In the Pipeline: FDA Advisory Committee Reviews - June 2004

Jane S. Ricciuti, RPh, MS; Regina M. Ballinger, RN; Walter E. Chalkley

Disclosures

AdComm Bulletin. 2004;2(5) 

In This Article

Pediatric Therapies

Date and FDA Advisory Committee. June 9, 2004 meeting of the Pediatric Subcommittee of the Anti-Infective Drugs Advisory Committee.

Subject. Congenital adverse events associated with selective serotonin reuptake inhibitors and other antidepressants.

Background. The FDA has identified congenital neonatal withdrawal syndrome from exposure in utero to selective serotonin reuptake inhibitors (SSRIs). The FDA has been working with sponsors to apply a class labeling change indicating these adverse events. The Subcommittee recommended a "Dear Doctor" letter describing the new labeling changes. The Subcommittee recommended further study of SSRI effects on neonates exposed in utero.

Clinical Issues. The FDA Office of Drug Safety reviewed the FDA Adverse Event Reporting System (AERS) database and the medical literature for reports of neonatal withdrawal syndrome associated with SSRIs. Each AERS report is evaluated to develop a case series. In Table 3 the FDA presented the total number of neonatal adverse events and the number of adverse events that met the definition used for neonatal withdrawal syndrome.

Symptoms of discontinuation of SSRIs in adults (irritability, agitation) were similar to neonatal symptoms. Symptoms of neonatal withdrawal syndrome include respiratory distress, cyanosis, apnea, seizures, temperature instability, feeding difficulty, vomiting, hypoglycemia, hypotonia, hypertonia, hyperreflexia, tremor, jitteriness, irritability, and constant crying.

Treatment outcomes include increased hospital stay, use of phenobarbital or benzodiazepine, oxygen ventilation, and antibiotic therapy.

The FDA concluded that the AERS data supports the existence of a withdrawal syndrome in neonates exposed to SSRIs in utero at the end of pregnancy and proposed a class labeling of these effects. Due to the urgent care needed at delivery to neonates, the FDA believes this is critical information that needs to be conveyed to physicians so that they can initiate treatment immediately upon birth.

The FDA reviewed the AERS database for pediatric eye malformations related to antidepressants. There were a total of 14 reports of eye malformation in neonates who were exposed in utero to citalopram (5 reports), buproprion, fluoxetine, paroxetine, and sertraline. There were no AERS reports for desipramine, fluvoxamine, and venlafaxine. The FDA concluded that the reported adverse events of congenital eye malformations do not constitute a recognizable pattern attributable to the use of citalopram or other antidepressants during pregnancy. The FDA will continue monitoring AERS for pediatric reports of eye malformations.

Click here for AdComm Bulletin subscription information.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....